May 1963

Prolonged Adverse Reactions to Lysergic Acid Diethylamide

Author Affiliations

Veterans Administration Hospital (Dr. Cohen).
From the Veterans Administration Hospital and the University of California Medical Center.
Veterans Administration Hospital (Dr. Cohen).

Arch Gen Psychiatry. 1963;8(5):475-480. doi:10.1001/archpsyc.1963.01720110051006

Recently the authors1 briefly reported complications and misuses associated with hallucinogenic drugs, such as D-lysergic acid diethylamide (LSD). Recently, an increasing number of adverse reactions to these drugs have occurred, and a discussion of the nature of the complications appears indicated. It is not our intention to minimize the potential value of these agents. Rather, we wish to emphasize the importance of continued research with this group of compounds, so that their advantages and limitations are eventually understood. We have already reported on certain aspects of their therapeutic properties.2,3 However, the question of their therapeutic value remains unsettled since no definitive study has been reported. It is our impression that they are unique tools in the study of altered states of awareness, perception, and ideation.

The nomenclature of these compounds poses problems. "Hallucinogen" is a poor name for this group since true hallucinations occur infrequently.

First Page Preview View Large
First page PDF preview
First page PDF preview